Agency error means facility linked to fatal lots of injected heparin was ignored, officials say
MONDAY, Feb. 18 (HealthDay News) -- Due to a name mix-up, the U.S. Food and Drug Administration (FDA) failed to inspect a Chinese plant that made the active ingredient in vials of heparin now linked to four U.S. deaths, the agency said in a Monday press conference.
The vials of multi-dose injectable heparin -- suspended from the market earlier this month by the manufacturer, Baxter Healthcare Corp. -- may have caused severe allergic reactions in American patients, four of which proved fatal.
Generally, the FDA inspects all foreign plants that make pharmaceuticals imported into the United States.
However, "when this site was named in the application [by Baxter], the firm selected and sent to the office of compliance for evaluation was not the correct firm. It was another firm with a similar name. We therefore evaluated the firm, with a similar name. Therefore, this particular firm was not put forward for evaluation," said Joseph Famulare, deputy director of FDA's Office of Compliance.
"We have discovered that; we are acting on that by doing our immediate inspection," Famulare said. "Today, this is isolated situation, but the wrong firm was put in to the database. Therefore, this one was not evaluated or scheduled for inspection," he said.
The agency is continuing its investigation into the source of the error, officials said.
A spokesman for China's State Food and Drug Administration told The New York Times on Friday that the FDA-inspected plant was not a drug manufacturer but "a producer of chemical ingredients" and not licensed to make pharmaceutical products.
Michael Rogers, director of FDA's Division of Field Investigations in the Office of Regulatory Affairs, is spearheading the investigation. He told reporters that the agency is uncertain as to what is causing the adverse events linked to use of the injected heparin.
The FDA has an ongoing inspection at Baxter's plant in Cherry Hill, N.J., and at Baxter's supplier, Scientific Protein Labs in Waunakee, Wisc, Rogers said during Monday's teleconference. Starting this week, the FDA also begins investigating the correct plant in China, which makes the active pharmaceutical ingredient in heparin, he said.
"The inspection team will be conducting good manufacturing practicing inspection at the Chinese facility," Rogers said. "The inspection is designed to determine if the Chinese firm is in compliance with FDA regulations. We'll also be focusing on the firm's manufacturing process and how it adheres to the drug applications," he said.
Since the end of December, there have been about 350 reports of adverse reactions associated with Baxter's heparin product. This compares with less than 100 reports of adverse reactions in all of 2007.
Most of the reactions have taken place at hemodialysis centers, almost exclusively involving patients receiving a "bolus dose," which is a high dose administered over a short period of time, according to the FDA.
Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock. These reactions have been seen with as few as several thousand units per milliliter of heparin, and as much as 50,000 units per milliliter.
It's not clear how long Baxter's production of injectable heparin will be stopped. The one thing that is clear is that the stoppage could lead to a shortage of heparin, which is used to prevent blood clots in such patients as those undergoing kidney dialysis and heart surgery, U.S. health officials said.
For more on heparin, visit the U.S. National Library of Medicine.
SOURCES: Feb. 18, 2008, teleconference with: Michael Rogers, director, Division of Field Investigations, Office of Regulatory Affairs; Joseph Famulare, deputy director, Office of Compliance, U.S. Food and Drug Administration; The New York Times
All rights reserved